A new study has found that individuals who are hospitalized for skin conditions of Stevens-Johnson syndrome and toxic epidermal necrolysis may have a higher risk of recurrence.
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening conditions that develop primarily as responses to drugs, and result in extensive epidermal detachment (upper layers of the skin detach from the lower layers). Recurrence has been reported in isolated cases, and the overall risk of recurrence has been unknown, according to background information in the article.
Yaron Finkelstein, M.D., of the Hospital for Sick Children, Toronto, and colleagues conducted a study that included data of all Ontario residents hospitalized for a first episode of SJS or TEN between April 2002 and March 2011. Patients were followed up from admission until March 31, 2012, or death. The researchers identified 708 individuals hospitalized for a first episode of SJS (n = 567) or TEN (n = 141), including 127 (17.9 percent) children younger than 18 years.
Forty-two patients (7.2 percent) were hospitalized for a subsequent episode of SJS or TEN. Eight patients (1.4 percent) experienced multiple recurrences. The median time to first recurrence was 315 days.
"In light of the reported incidence of SJS and TEN in the general population (1.0-7.2 cases/1 million individuals/year), the observed recurrence risk in our study (>7 percent) is several thousand-fold higher than would be expected if subsequent episodes were probabilistically independent of the first SJS or TEN episode. We speculate that this increased risk reflects individual susceptibility. Genetic predisposition has been identified for several medications in association with specific genotypes ..." the authors write.
"... these findings are relevant to physicians who care for patients with a history of SJS or TEN. Because most such episodes are drug-induced, the high risk of recurrence should be recognized, and the benefits of drug therapy weighed carefully against the potential risks. This is particularly true for drugs commonly associated with the development of these frequently fatal conditions."